Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 32, NWS St. Louis, MO

August 4, 20234 counties in Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 4, 2023, 2:57 AM CDT for 4 counties in Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 2:57 AM CDT (07:57 UTC)
Expired
Aug 4, 2023, 5:03 AM CDT
In force
2 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2201 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WGUS53 KLSX 040757
FFWLSX
MOC019-027-051-135-041200-
/O.NEW.KLSX.FF.W.0032.230804T0757Z-230804T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
257 AM CDT Fri Aug 4 2023

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southern Boone County in central Missouri...
  Southwestern Callaway County in central Missouri...
  Cole County in central Missouri...
  Moniteau County in central Missouri...

* Until 700 AM CDT.

* At 257 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Jefferson City, California, Ashland, Tipton, Holts 
  Summit, Columbia Regional Airport, Wardsville, St. Martins, Taos, 
  Russellville, New Bloomfield, Jamestown, Lake Mykee Town, 
  Clarksburg, Centertown, St. Thomas, McGirk, Brazito and Easley.

This includes the following State Parks...
Clarks Hill/Norton Historic Site and Jefferson Landing Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3892 9250 3876 9202 3868 9183 3856 9202
      3853 9203 3850 9201 3847 9202 3846 9211
      3847 9217 3840 9212 3837 9219 3834 9219
      3832 9225 3834 9229 3834 9241 3843 9240
      3843 9262 3860 9284 3868 9284 3868 9262

FLASH FLOOD...RADAR INDICATED

$$

Kimble
2 follow-up statements
099 
WGUS73 KLSX 040917
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
417 AM CDT Fri Aug 4 2023

MOC019-027-051-135-041200-
/O.CON.KLSX.FF.W.0032.000000T0000Z-230804T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Callaway MO-Cole MO-Moniteau MO-
417 AM CDT Fri Aug 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING 
FOR SOUTHERN BOONE, SOUTHWESTERN CALLAWAY, COLE AND MONITEAU 
COUNTIES...

At 417 AM CDT, Heavy rainfall had fallen across the warned area. 
This in combination with wet ground from recent days of heavy 
rainfall will lead to rapid runoff and flash flooding. Although the 
heaviest rain has waned, additional heavier rainfall is possible.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Columbia, Jefferson City, California, Ashland, Tipton, Holts 
  Summit, Columbia Regional Airport, Wardsville, St. Martins, Taos, 
  Russellville, New Bloomfield, Jamestown, Lake Mykee Town, 
  Clarksburg, Centertown, St. Thomas, McGirk, Brazito and Easley.

This includes the following State Parks...
Clarks Hill/Norton Historic Site and Jefferson Landing Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3892 9250 3876 9202 3868 9183 3856 9202
      3853 9203 3850 9201 3847 9202 3846 9211
      3847 9217 3840 9212 3837 9219 3834 9219
      3832 9225 3834 9229 3834 9241 3843 9240
      3843 9262 3860 9284 3868 9284 3868 9262

FLASH FLOOD...RADAR INDICATED

$$

Kimble
661 
WGUS73 KLSX 041003
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
503 AM CDT Fri Aug 4 2023

MOC019-027-051-135-041013-
/O.CAN.KLSX.FF.W.0032.000000T0000Z-230804T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Callaway MO-Cole MO-Moniteau MO-
503 AM CDT Fri Aug 4 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN BOONE, SOUTHWESTERN 
CALLAWAY, COLE AND MONITEAU COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 900 AM CDT for portions of 
southwest Illinois. Portions of Missouri.

LAT...LON 3892 9250 3876 9202 3868 9183 3856 9202
      3853 9203 3850 9201 3847 9202 3846 9211
      3847 9217 3840 9212 3837 9219 3834 9219
      3832 9225 3834 9229 3834 9241 3843 9240
      3843 9262 3860 9284 3868 9284 3868 9262

$$

Kimble

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:52 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 10:52 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1052 PM CDT Thu Aug 3 2023

.UPDATE...
Issued at 724 PM CDT Thu Aug 3 2023

...Increasing heavy rain and flash flood threat tonight, as well
as increasing severe weather potential...

A flash flood watch has been issued from portions of central MO
across all of southeast MO into southern IL from 03-14z. The
latest surface analysis shows a well-defined quasi-stationary
front draped from southern KS across southern MO. The air mass
along and south of this front is very unstable at this time with
SBCAPE of 5000+ J/KG. Thunderstorms are expected to develop across
portions of central MO later this evening as an increasing west-
southwesterly LLJ provides strong lift of this unstable air mass
to the north of the frontal zone, and lift associated with a
migratory MCV in NW MO impacts the area. While the overall set- up
is not as prolific as the previous few nights, widespread
thunderstorms are expected to evolve from central into southeast
MO resulting in an elongated MCS with regions of training storms.
High rainfall rates with the stronger storms are expected due to
deep warm cloud depths of 4+ km and PWs of 2.2 inches or greater.
The latest LPPM guidance from the 12z HREF supports localized
rainfall totals of 4+ inches. The heavy rain last night and early
this morning has produced a broad region of saturated soils in
swath from central into southeast MO with MRMS CREST Soil moisture
of 60-80+ percent, which has suppressed the FFG values to 1.5
inches or less in 3 hours. As a result, locally heavy rainfall
resulting in flash flooding will be easier to develop, and given
this threat, the flash flood watch has been issued. There is also
a greater severe weather threat tonight than previously
anticipated. The very unstable air along with deep layer shear of
around 30 kts will support potential for organized severe storms,
possibly a short-lived supercell or two, but more likely multicell
storms possibly evolving into short bowing clusters capable of
damaging winds and large hail.

Glass

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 327 PM CDT Thu Aug 3 2023

1) A few showers, perhaps an isolated thunderstorm, are possible
this afternoon. Thunderstorm potential will increase later this
evening into the overnight period. A few of these thunderstorms may
be strong to severe with large hail, damaging wind and locally heavy
rainfall.

2) Active weather continues into Friday with yet another round of
thunderstorms possible with a few strong thunderstorms possible.

Clouds have lingered across the region longer than expected, helping
to temper any surface destablization this afternoon with SPC
mesoanalysis showing 25-50 J/kg of CIN extending from central MO
through southeast MO. A notable separation extists between thicker
cloud cover in these areas and much greater surface instability over
south-central and southwest MO, where 3000+ J/kg of SBCAPE exists.
Fortunately, the remnant MCV tracking over southwest sections of the
CWA hasn't had much to work with, producing scattered showers from
central MO to east-central and southeast MO. Thought much of the
actitity have remained lightning-free, a rumble of thunder cannot be
ruled out over far southwest sections of the forecast area.

Another MCV is expected to push out of Kansas and into northwest MO
late this afternoon. CAMs have varied on their handling of this
feature, ranging from next to nothing to loosely clustered
thunderstorms. The latest 18z run of the HRRR has truly backed off
development over northwest MO with development favored over central
sections of the state. This make better sense given the remnant
surface boundary extending across central sections of MO. South of
the boundary and within the warm sector, a corridor of MUCAPE values
are expected to range from 2000-3000 J/kg along a wind of 30-35
knots of 0-6km shear. However, the LLJ is more compact and focused
over southwest MO late tonight with the nose of the jet directed at
south-central and southeast MO. Furthermore, mid-level lapse rates
of 7-7.5C decrease to 6C from southwest MO through east-central MO.
A loosely clustered area of thunderstorms may produce a few strong
to severe thunderstorms with large hail and damaging winds with the
window likely limited to the 04z-08z. Despite PWATs of 2-2.5 inches,
thunderstorms will have movement and a bit less training potential
as the boundary is shifted slightly further southwest. Flood
potential looks localized, largely to areas that have seen rounds of
heavy rain in recent days. PMM/LPMM show localized striations of
2-4 inch amounts are possible where this system tracks, so we will
need to monitor this should it shift over areas that were
impacted last night.

The boundary continues to linger over the region in the same manner
it has today, though a bit further southwest. A few showers and an
isolated thunderstorm linger into early Friday. Yet another MCV
ejects out of eastern Kansas with additional chances for showers and
thunderstorms Friday evening over central MO, pushing southeast
through the late evening. CAMs have a variety of scenarios once
again, but the general theme is for the system to take a similar
track around the mid-level ridge Friday evening into Friday night
with a few strong thunderstorms possible once again.

Maples

.LONG TERM...  (Saturday through Next Thursday)
Issued at 327 PM CDT Thu Aug 3 2023

(Saturday - Next Thursday)

A broad upper ridge continues to encompass the southern U.S. with
quasi-zonal flow through the central portions of the country. Near
normal temperatures extend into the weekend with episodic chances
for showers and thunderstorms. The brunt of the activity looks to
arrive late Sunday into early Monday along a cold front the will
push from north to south

Ensembles show a fairly limited spread through the long range period
with a general trend toward cooler and drier conditions. Monday
afternoon through early Wednesday. However, I am hesitant to call it
a completely dry forecast. There are some indications that the
southward progress of the boundary may slow a bit as an upper level
shortwave moves across the region. Some semblance of shower
potential may linger through the day Monday. If there is a
completely dry day next week, it would favor Tuesday with surface
high pressure building into the mid-Mississippi Valley from the
Plains.

The active pattern returns by midweek as the boundary begins to
shift back northward as a warm front and additional disturbance
track through the Midwest late Wednesday into Thursday.

Maples

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1046 PM CDT Thu Aug 3 2023

Patchy light rain showers and patchy MVFR stratus was located from
central MO into the St. Louis area at 0330z. Some of this patchy
stratus may persist a bit after 06z, otherwise we are still
anticipating a big uptick in showers and storms during the
overnight hours. Things look like they will get started a little
later than earlier thinking. Sometime between 06-07z a complex of
thunderstorms is expected to develop across central MO, elongate
and shift southeastward through the overnight hours. KJEF and KCOU
have the highest potential for thunderstorm impacts, while
thunderstorms may stay just southwest of the St. Louis terminals
and they will just have showers. In the wake of this activity,
around 10z, MVFR flight conditions due to stratus/fog will develop
and persist into mid-late morning with conditions improving to
VFR by 18z.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 9 AM CDT Friday for Boone MO-Callaway MO-Cole
     MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson
     MO-Madison MO-Moniteau MO-Osage MO-Reynolds MO-Saint
     Francois MO-Sainte Genevieve MO-Washington MO.

IL...Flood Watch until 9 AM CDT Friday for Monroe IL-Randolph IL.

&&

WFO LSX
Hazardous weather outlook, Aug 3, 8:16 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
816 PM CDT Thu Aug 3 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
816 PM CDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected across portions of central and southeast
Missouri and southwest Illinois into early Friday morning. Locally
heavy rainfall with the storms could produce flash flooding. A few
storms could also be severe with damaging winds and large hail as the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible each day through Monday. There is another
chance of thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Spotters are asked to relay
any severe weather or flooding reports, and rainfall amounts of 2
inches or greater.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:04 PM CDTFlood WatchLSXBoone, Callaway, Cole, Crawford, Franklin, Gasconade and 9 more14 hr
Aug 4, 3:23 AM CDTFlash Flood WarningLSXOsage4 hr
Aug 4, 3:56 AM CDTSevere Thunderstorm WarningLSXIron, Madison49 min
Aug 4, 4:34 AM CDTAreal Flood AdvisoryLSXMadison82 min
Aug 4, 5:56 AM CDTFlash Flood WarningLSXMadison4 hr
Aug 4, 7:27 AM CDTAreal Flood WarningLSXOsage2 hr
Aug 4, 10:05 AM CDTRiver Flood WarningLSXFranklin, Jefferson3 days
Aug 4, 2:00 PM CDTFlood WatchLSXAudrain, Boone, Callaway, Cole, Knox, Lewis and 9 more14 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.